Alert archive / Alabama / Red Flag Warnings in 2011
Red Flag Warning 6, NWS Huntsville, AL
NWS Huntsville, AL issued this red flag warning at Oct 14, 2011, 12:21 PM CDT for 11 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2011, 12:21 PM CDT (17:21 UTC)
- Expired
- Oct 14, 2011, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
279 WWUS84 KHUN 141721 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 1221 PM CDT FRI OCT 14 2011 ALZ001>010-016-142300- /O.NEW.KHUN.FW.W.0006.111014T1721Z-111014T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 1221 PM CDT FRI OCT 14 2011 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS NORTH ALABAMA... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * AFFECTED AREAS: LAUDERDALE...COLBERT...FRANKLIN AL... LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... JACKSON...DEKALB...AND CULLMAN COUNTIES. * TIMING: UNTIL 6 PM CDT THIS EVENING. * WIND: SUSTAINED WEST TO NORTHWEST WINDS OF 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY: 20 TO 30 PERCENT. * IMPACTS: ELEVATED FIRE DANGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
112 WWUS84 KHUN 142312 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 612 PM CDT FRI OCT 14 2011 ALZ001>010-016-150015- /O.EXP.KHUN.FW.W.0006.000000T0000Z-111014T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 612 PM CDT FRI OCT 14 2011 ...RED FLAG WARNING HAS EXPIRED FOR LAUDERDALE...COLBERT...FRANKLIN AL...LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...JACKSON... DEKALB...AND CULLMAN COUNTIES... THE RED FLAG WARNING IS NO LONGER IN EFFECT ACROSS NORTHERN ALABAMA. GUSTY SOUTHWESTERLY WINDS HAVE SUBSIDED WITH SUNSET THIS EVENING...ALLOWING RELATIVE HUMIDITY VALUES TO RISE BACK ABOVE CRITICAL THRESHOLDS. HUMIDITY VALUES ARE EXPECTED TO RISE THROUGHOUT THE OVERNIGHT HOURS. AS A RESULT...THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 6 PM CDT. $$ CA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Oct 14, 11:37 AM CDT, 44 minutes earlier.
Area forecast discussion, Oct 14, 11:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1137 AM CDT FRI OCT 14 2011 .UPDATE...NO CHANGES TO FCST ATTM. && .DISCUSSION...SFC HIGH BUILDING ACROSS THE LOWER MS RIVER VALLEY...WHILE GOOD UPPER NW FLOW WILL CONTINUE TO PUMP COOL/DRY AIR ACROSS THE TN VALLEY FOR THE REST OF TODAY. WINDS WILL BEGIN TO MIX DOWN THIS AFTN WITH GUSTS TO ARND 20 MPH. OTHERWISE CURRENT FCST LOOKS GOOD. && .PREV DISCUSSION... /ISSUED 609 AM CDT FRI OCT 14 2011/ UPDATE...FOR 12Z AVIATION. AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS ACROSS N AL. LLWS WILL CONTINUE UNTIL 14Z WHEN SFC WINDS ARE EXPECTED TO INCREASE TO 12 KTS GUSTING TO 17 KTS. FOG FORMATION MAY OCCUR NEAR KMSL VERY LATE IN TAF PERIOD...BUT HAVE NOT INCLUDED IN TAF AT THIS TIME. DISCUSSION... /ISSUED 424 AM CDT FRI OCT 14 2011/ CLEAR SKIES AND COOLER TEMPERATURES ARE IN PLACE OVER THE LOWER TENNESSEE VALLEY THIS MORNING...IN THE WAKE OF A MID-LEVEL SHORTWAVE TROUGH WHICH WILL CONTINUE TO SHIFT NORTHEASTWARD OFF THE COAST OF THE CAROLINAS AND UP THE EASTERN SEABOARD TODAY AS A DEEP- LAYER CYCLONE ADVANCES EASTWARD ACROSS THE GREAT LAKES. STRONG MID- LEVEL SUBSIDENCE IN THE WAKE OF THIS FEATURE WILL LEAD TO SUNNY SKIES TODAY...WITH THE COMBINATION OF DEEP MIXING AND SUBSIDENT AIR ALOFT LEADING TO GUSTY WEST-NORTHWEST WINDS DESPITE A FAIRLY WEAK SURFACE PRESSURE GRADIENT. FLOW IN THE MIDDLE/UPPER TROPOSPHERE WILL BECOME INCREASINGLY ZONAL FROM TONIGHT THROUGH THE REMAINDER OF THE SHORT TERM FORECAST PERIOD...AS THE GREAT LAKES CYCLONE SHIFTS NORTHEASTWARD ACROSS SOUTHEASTERN CANADA...AND A MID-TROPOSPHERIC RIDGE BUILDS EASTWARD ACROSS NORTHERN MEXICO AND THE SOUTHERN U.S. ROCKIES/SOUTHWEST TEXAS. OVERALL...EXPECT A DRY AND MOSTLY CLEAR SHORT TERM PERIOD...ALTHOUGH A FEW MID/HIGH-LEVEL CLOUDS MAY BE POSSIBLE FROM TONIGHT INTO SATURDAY MORNING. TEMPERATURES OFFERED BY THE MAV/MET MOS ARE IN GOOD AGREEMENT FOR THE ENTIRE FORECAST AREA...AND WILL USE A BLEND OF VALUES THROUGH SUNDAY. THE COOLEST LOW TEMPERATURES WILL LIKELY BE ON SATURDAY MORNING...AS THE REGION WILL BE LOCATED WITHIN A BROAD SURFACE RIDGE DRAPED FROM THE CENTRAL PLAINS ACROSS THE SOUTHEASTERN STATES. THIS RIDGE WILL SHIFT EASTWARD TO GEORGIA AND THE CAROLINAS BY SATURDAY NIGHT...POSSIBLY SETTING UP A WEAK RETURN FLOW PATTERN ACROSS THE WESTERN ZONES BY EARLY SUNDAY MORNING. THE WARMEST HIGH TEMPERATURES WILL LIKELY OCCUR ON SUNDAY...AS STRONG SOUTHWESTERLY FLOW AND WARM ADVECTION IN THE BOUNDARY LAYER WILL BOOST TEMPERATURES WELL INTO THE MID 80S. IT STILL LOOKS AS IF A MUCH MORE ACTIVE WEATHER PATTERN WILL UNFOLD DURING THE EXTENDED PORTION OF THE FORECAST...AS GLOBAL MODELS CONTINUE TO BE IN GOOD AGREEMENT THAT THE NORTHERN END OF A BROAD POSITIVELY-TILTED LONG WAVE TROUGH -- CURRENTLY LOCATED OVER THE EASTERN NORTH PACIFIC ALONG 140W LONGITUDE -- WILL BECOME DETACHED FROM THE PRIMARY TROUGH AXIS AND DRIFT EASTWARD REACHING THE NORTHERN ROCKIES BY SUNDAY NIGHT. THIS TROUGH IS FORECAST TO UNDERGO SUBSTANTIAL AMPLIFICATION AS IT BECOMES EMBEDDED IN THE CIRCULATION AROUND THE HUDSON BAY VORTEX AND DIGS SOUTHEASTWARD OVER THE CENTRAL PLAINS ON MONDAY. BOTH THE ECMWF/GFS SUGGEST THAT THE TROUGH WILL CONTINUE TO AMPLIFY AS IT REACHES THE MID-MISSISSIPPI VALLEY AREA TUESDAY MORNING. AS THIS OCCURS...A SURFACE LOW IS EXPECTED TO DEVELOP OVER THE OZARKS REGION BY MONDAY AFTERNOON...AND DEEPEN WHILE TRACKING EAST-NORTHEASTWARD ALONG THE OHIO RIVER VALLEY FROM MONDAY NIGHT INTO TUESDAY. LOW-LEVEL WINDS ACROSS NORTHERN ALABAMA/SOUTHERN MIDDLE TENNESSEE WILL RESPOND BY INCREASING AND BACKING TO THE SOUTH ON MONDAY...WITH THE DEGREE OF LOW-LEVEL GULF MOISTURE RETURN CONTINUING TO BE THE MOST SIGNIFICANT DIFFERENCE BETWEEN THE ECMWF/GFS. THIS WILL LIKELY END UP HAVING SIGNIFICANT IMPACTS ON THE AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS THAT SHOULD DEVELOP ALONG A STRONG SURFACE COLD FRONT WHICH WILL BE MOVING SOUTHEASTWARD ACROSS THE OHIO AND TENNESSEE VALLEYS DURING THIS PERIOD. THE ECMWF SUGGESTS THAT A BROAD SURFACE LOW WILL DEVELOP IN THE SOUTHEASTERN GULF OF MEXICO EARLY NEXT WEEK...AND THIS WOULD LIKELY IMPEDE THE RETURN FLOW OF DEEP TROPICAL MOISTURE...LIMITING THE THREAT FOR PREFRONTAL CONVECTION. ON THE OTHER HAND...THE GFS DEVELOPS A WEAKER LOW IN THE WESTERN GULF OF MEXICO...ENHANCING MOISTURE RETURN FOR THE TENNESSEE VALLEY...AND PROVIDING A GREATER THREAT FOR SEVERE THUNDERSTORMS ALONG THE COLD FRONT AS IT PASSES DURING THE DAY ON TUESDAY. REGARDLESS...IT IS STILL IMPORTANT TO EMPHASIZE THAT THE POTENTIAL DOES EXIST FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM...AS INTENSE SOUTHWESTERLY WINDS OF 60-70 KNOTS AT 500 MB WILL OVERSPREAD THE REGION AHEAD OF THE COLD FRONT -- CREATING VERTICAL WIND SHEAR PROFILES HIGHLY CONDUCIVE FOR ORGANIZED/SEVERE CONVECTION. CLOUDY AND MUCH COLDER WEATHER CONDITIONS WILL PERSIST IN THE WAKE OF THE STRONG FRONTAL PASSAGE FROM LATE TUESDAY THROUGH PERHAPS THURSDAY MORNING... WITH LIGHT SHOWERS POSSIBLE AS WELL. SUBFREEZING TEMPERATURES STILL APPEAR POSSIBLE FOR A GOOD PORTION OF THE FORECAST AREA ON WEDNESDAY NIGHT/THURSDAY MORNING...BUT THIS WILL BE DEPENDENT ON AMOUNT OF RESIDUAL CLOUD COVER IN PLACE. A SLOW WARMING TREND IS EXPECTED THROUGH THE REMAINDER OF THE WEEK. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 007
Hazardous weather outlook, Oct 14, 4:38 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 438 AM CDT FRI OCT 14 2011 ALZ001>010-016-TNZ076-096-097-141830- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 438 AM CDT FRI OCT 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON TUESDAY AS ANOTHER COLD FRONT CROSSES THE REGION. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE GUSTY WINDS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SL
Nearby
Red Flag Warnings in Alabama, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.